Steroids

I am due to see my General Physician tomorrow and will be asking him about his thoughts on APS and steroids and in particular, Prednisolone. Has any fellow APS sufferer had any experience/benefits from taking steroids? I am on lifetime Warfarin (INR 4 to 4.5) and I am also taking Hydroxychloroquine which was supposed to help with my fatigue but isn't that marvellous. I have a follow up appointment at St. Thomas' in September and will be asking the same question to Prof Kamashta

9 Replies

oldestnewest
  • Unless there is a specific reason for taking steroids i.e. an infection, then my personal opinion would be not to take them and only do so when absolutely necessary. You are on warfarin and plaquenil which most find is enough to control symptoms unless of course you have other contributing conditions.

    Steroids can affect adrenals and also have affects on bones if taken long enough so in my view they are best left until you really really need them.

  • I personally had to take steroids (prednisolone) during some of my pregnancies and was also advised to take it in short bursts (four or five days) to get over the worst times of illness when I needed to keep going for work etc.

    However ... I always make sure I have a very thorough eye examination at the opticians once a year, where they put the drops in to dilate your pupils, as I want them to check for any small clots and any macular degeneration as I have been taking hydroxychloroquine for about ten years now.

    The good news was - nothing nasty on either of those fronts, but both eyes now have cataracts. I'm 44 so that's about 30 years too early! Obviously the optician was surprised, did some research and found that this would be due to taking the prednisolone as there are no other reasonable causes.

    So I would say, swings and roundabouts - if your fatigue is that bad, small bursts of steroids will help, but it's likely there will be some pay off in the future. I think there is a general feeling amongst doctors to use steroids sparingly if possible, so see what Prof Khamashta has to say.

  • As APsnotFab has just pointed out I would only use Prednisolone really sparingly and as a last resort. I don't want to put you off but they can eat into your bones if you take them for long enough and can cause osteoporosis, as in my case. They should always be taken with a calcium supplement and be prepared to put on a lot of weight. I am on an enormous amount of Prednisolone currently (70mg daily) and in one month I have put on about a stone and a half in weight. (I should say that I am actually taking it for my Lupus and not Hughes) I have to say that they do work really well, but perhaps you could explore other options to help you which don't have such harsh side effects?

    I do hope you get some good support and suggestions from your visit to see your Doctor tomorrow and your visit to see Professor Khamashta in September.

    Love from here InSpain xxx

  • I have taken short term steroids for osteoarthritis hip pain and inflammation. My GP suggested I consciously moniter my eating habits and strive to eat the same amount, and variety of food each day. I did this and did not gain a pound. The pain was eliminated for several weeks, though it did slowly creep back into my life.

    It is a serious drug --not to be taken lightly, and always follow the doseage your doctor prescribed. If you decide to come off steroids earlier then your doctor would like, you must taper off according to a schedule. Sudden cessation of steroids would play havoc with your metabolism.

  • Hi Gina. It just goes to show how different we all are! :D I always put on weight with steroids. They also affect my blood sugar levels when I am on a high dose as is the case at the moment. In the past I have been encouraged to keep a diary of my eating habits which has not made the slightest bit of difference either. I have been hospitalised and obviously all food/drink intake monitored - still no luck!!! I am also currently on a course of chemotherapy at the moment but that has made no difference either.

    I agree with you it is a serious drug and shouldn't be taken lightly and the way you come off them is very important too. I suppose all our metabolisms are different and that's why it affects us all differently.

    Having said all that they're doing the job that they're supposed to do so I shouldn't complain really!!!!! :D xxx

  • I overheard a clerk in a store speaking with a fellow customer in line ahead of me.

    " we'll, Hi! Great to see you're back! I heard you were sick. I hope you're back because you're feeling better?"

    "yes, I was sick, but now I am better. Thank you for asking. I got poison ivy and it spread-- everywhere, the doctor said I had a systemic case and he put me on steroids. But those meds he gave me weren't working. And I think he was just in cahoots with the pharmacy to make money because the doseage was so strange: 'take 3with dinner one night, then 2 the next, and a certain number at breakfast and lunch. It was crazy!".

    Here the customer mummers some agreement, and the clerk continued. . .

    " so they obviously weren't working so I just stopped taking them. Just stopped. And it's a good thing I did because that night I was admitted to the hospital because I was in kidney failure! Those pills nearly killed me! I should sue that doc! Just think how sick I would have been had I continued with those pills!"

    When it was my turn at the register I tried to politely apologize for over- hearing and tell her it wasn't the pills that directly lead to her kidney failure. It was her sudden cessation. I gave her the metaphor of diving into a pool of water as opposed to diving into an empty pool and crashing into the cement.

    So I learned . . . Some patients really are their own worst enemy!

  • Thanks everyone for your kind responses. I will let you know what Prof Khamashta has to say about steroids and APS when I see him in September.

    Incidentally, my general physician is sending me off to check my CK level (Creatine Kinase which is a muscle enzyme) as mine has always been sky high at over 400 but nobody has ever thought this to be an issue until now.

  • Ha ha ha couldn't agree with you more Gina! :D xxx

  • Every time I've taken steroids it has made my INR skyrocket. Even steroid injections into my arthritic knees and hip that are theoretically only local and not systemic have sent my INR way up. The specialists say the connection is not possible, and I've read the literature and I understand there's no way it can affect the INR....but it does. My dear Primary Doc said, "what does it matter what the literature says if this is what your experience is!"

You may also like...